I had a bad cold last week and it led to an asthma flare up. I went to Doctor today and he put me on prednisone for the week. I am supposed to do 40mg for 2 days, 30 for 2 days, 20 for 2 days, and 1 for 2 days. I took my first dose today and wonder how long it takes for it to work? I still don't feel great which could also be the cold I suppose. Who gets a cold in the summer anyway? Awful.
I'm with you - I HATE summer colds especially! I'm sorry you're feeling poorly.
I can only speak from my own personal experience and unfortunately, I don't know that that is going to answer your question much, because as with any medication, it's effect can vary from person to person. From my experience, however, it also depends on how much the asthma flare has "taken hold" - the longer I've put off going to the docs and getting the prednisone (I know, not a good thing to do), the longer it takes for it to really kick in and start helping.
I would say, though, that if you still don't feel any improvement by Tuesday morning (giving time for you to by that time to have taken 3 doses of it), I would most definitely at least call the doc and let him know. It could be that he may want/need to up your dose a bit or even send you to get a "booster" dose through an IV - I've had to do that many times in the past - one dose of IV steroid as an outpatient and then continue with the oral prednisone. The IV booster just kinda kick starts the whole process for me, I guess.
Out of curiosity, did he get a chest xray? If not, and you're no better by like I said Tuesday, I'd also request he send you for one just to rule out a pneumonia, which could definitely cause a delay in the prednisone helping you.
Just keep in mind that you know your body better than anyone else and if you're not feeling that the prednisone is helping - or you get worse - do not hesitate to head to the nearest ER.
Prednisone reduces the inflammatory response. A asthma flareup results in bronchial spasms twisting etc. causing wheezing and sever shortness of breath. These spasms are a inflammatory ressponse to a allergan trigger such as pollens or cigarrete smoke or anything you may be allergic to. Stress can also have severe bad effects on asthmatics. As well as COPD patients. Doctors know the bad effects of this drug. They use it with caution. Only keeping you on it as long as necessary. By inhibiting the immune response the spasms in your airways will stop. and yes if you have an asthma flareup it can lead to pneumonia, which is fluids in your lungs. Generally a medical professional such as a Dr or RN and LPN are trained to hear the different lung noises in these conditions with their stethoscope. But an Ex ray with show if fluid is present in the lungs. These are very dangerous conditions. And need immediate followup. Asthma itself is a major killer. and can develop into chronic bronchitis and ever emphesema both conditions are classified as COPD. Chronic Obstructed Pulmonary Disease. Which can lead to serious infections and death if not treated properly. Smoking is a major cause of these respiratory diseases.. I never smoked but have severe COPD and a rare trachea disease called Adult tracheobronchomalacia. I am also a disabled RN. Have listened to many sets of lungs. Be aware. Get online and research your medical conditions. Ask your doctor many questions, and learn your diseases and their triggers that set off serious breathing problems. Prednisone worst side effect occurs in diabetics and the elderly. It raises blood sugars to dangerous levels Your diabetic Dr should know immediately so he or she can advise you on insulin adjustments or pump adjustments to keep sugars under as good of control as possible. The more insulin you have to take the greater the chances of low bloodsugars as well. So monitor blood sugars frequiently when on steroids. This drug also (in long term use) damages the bone structure in your body causing whats called OSTEOPOROSIS. Be aware of this and talk with your primary care doc about done density testing and the need for increased calcium intake. Good luck to all you that read these posts. always follow through.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.